Archive for Rational Mechanics and Analysis

, Volume 122, Issue 2, pp 123–144

Phragmén-lindelöf type results for harmonic functions with nonlinear boundary conditions

  • C. O. Horgan
  • L. E. Payne
Article

Abstract

This paper is concerned with investigating the asymptotic behavior of harmonic functions defined on a three-dimensional semi-infinite cylinder, where homogeneous nonlinear boundary conditions are imposed on the lateral surface of the cylinder. Such problems arise in the theory of steady-state heat conduction. The classical Phragmén-Lindelöf theorem states that harmonic functions which vanish on the lateral surface of the cylinder must either grow exponentially or decay exponentially with distance from the finite end of the cylinder. Here we show that the results are significantly different when the homogeneous Dirichlet boundary condition is replaced by the nonlinear heatloss or heat-gain type boundary condition. We show that polynomial growth (or decay) or exponential growth (or decay) may occur, depending on the form of the nonlinearity. Explicit estimates for the growth or decay rates are obtained.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bandle, C., Isoperimetric Inequalities and their Applications. Pitman, Essex, 1980.Google Scholar
  2. 2.
    Breuer, S. & Roseman, J. J., Phragmén-Lindelöf decay theorems for classes of nonlinear Dirichlet problems in a circular cylinder. J. Math. Anal. Appl. 113, 59–77 (1986).Google Scholar
  3. 3.
    Carslaw, H. S. & Jaeger, J. C., Conduction of Heat in Solids (Second Edition). Oxford University Press, Oxford, 1959.Google Scholar
  4. 4.
    Flavin, J. N., Knops, R. J. & Payne, L. E., Asymptotic behavior of solutions of semi-linear elliptic equations on the half-cylinder Z. Angew. Math. Phys. 43, 405–421 (1992).Google Scholar
  5. 5.
    Fu, S. & Wheeler, L. T., Stress bounds for bars in torsion. J. Elasticity 3, 1–13 (1973).Google Scholar
  6. 6.
    Horgan, C. O., Recent developments concerning Saint-Venant's principle: an update. Applied Mechanics Reviews 42, 295–303 (1989).Google Scholar
  7. 7.
    Horgan, C. O. & Knowles, J. K., Recent developments concerning Saint-Venant's principle. Advances in Applied Mechanics, J. W. Hutchinson, ed., Vol. 23, pp. 179–269. Academic Press, New York, 1983.Google Scholar
  8. 8.
    Horgan, C. O. & Olmstead, W. E., Exponential decay estimates for a class of nonlinear Dirichlet problems. Arch. Rational Mech. Anal. 71, 221–235 (1979).Google Scholar
  9. 9.
    Horgan, C. O. & Payne, L. E., Lower bounds for free membrane and related eigenvalues. Rendiconti di Matematica, Serie VII, 10, 457–491 (1990).Google Scholar
  10. 10.
    Horgan, C. O. & Payne, L. E., Decay estimates for a class of nonlinear boundary value problems. SIAM J. Math. Anal. 20, 782–788 (1989).Google Scholar
  11. 11.
    Horgan, C. O. & Payne, L. E., A Saint-Venant principle for a theory of nonlinear plane elasticity. Q. Appl. Math. 50, 641–645 (1992).Google Scholar
  12. 12.
    Horgan, C. O., Payne, L. E. & Simmonds, J. G., Existence, uniqueness and decay estimates for solutions in the nonlinear theory of elastic, edge-loaded, circular tubes. Quart. Appl. Math. 48, 341–359 (1990).Google Scholar
  13. 13.
    Knops, R. J. & Payne, L. E., A Phragmén-Lindelöf principle for the equation of a surface of constant mean curvature (to appear).Google Scholar
  14. 14.
    Payne, L. E., Isoperimetric inequalities and their applications. SIAM Review 9, 453–488 (1967).Google Scholar
  15. 15.
    Payne, L. E., Bounds for the maximum stress in the St.-Venant torsion problem. Indian J. Mech. Math. (Special issue dedicated to B. Sen) 51–59 (1968).Google Scholar
  16. 16.
    Payne, L. E., Some comments on the past fifty years of isoperimetric inequalities, in Inequalities: Fifty Years on from Hardy, Littlewood and Pólya, W. N. Everitt, ed., pp. 143–161, Marcel Dekker, New York, 1991.Google Scholar
  17. 17.
    Payne, L. E.. & Philippin, G. A., Isoperimetric inequalities in the torsion and clamped membrane problems for convex plane domains. SIAM J. Math. Anal. 14, 1154–1162 (1983).Google Scholar
  18. 18.
    Payne, L. E.. & Weinberger, H. R., An optimal Poincaré inequality for convex domains. Arch. Rational Mech. Anal. 5, 182–188 (1960).Google Scholar
  19. 19.
    Sperb, R. P., Maximum Principles and their Applications. Academic Press, New York, 1981.Google Scholar
  20. 20.
    Vafeades, P.. & Horgan, C. O., Exponential decay estimates for solutions of the von Kármán equations on a semi-infinite strip. Arch. Rational Mech. Anal. 104, 1–25 (1988).Google Scholar

Copyright information

© Springer-Verlag 1993

Authors and Affiliations

  • C. O. Horgan
    • 1
    • 2
  • L. E. Payne
    • 1
    • 2
  1. 1.Department of Applied MathematicsUniversity of VirginiaCharlottesville
  2. 2.Department of MathematicsCornell UniversityIthaca

Personalised recommendations